Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 285, NWS Midland/Odessa, TX

June 16, 1997Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 1997, 12:59 AM CDT for Terrell County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 12:59 AM CDT (05:59 UTC)
Expired
Jun 16, 1997, 1:35 AM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 10:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4168 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
2.9
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 160600 RRA
SVRMAF
TXC443-160635-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1259 AM CDT MON JUN 16 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 135 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...EAST CENTRAL TERRELL COUNTY
 
AT 1258 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 29 MILES EAST OF SANDERSON OR 16 MILES NORTHEAST OF
DRYDEN MOVING EAST AT 25 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND fDEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF
SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM
WINDOWS.


EARLE/PENDERGRAST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:33 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 15, 9:33 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
932 PM CDT SUN JUN 15 1997

CURRENT FORECASTS LOOK ON TRACK... NO SUGGESTED CHANGES.

01Z SURFACE ANALYSIS WAS INDICATING PSEUDO/DRYLINE OVER EASTERN AND
SOUTHERN PORTIONS OF FA... MAINLY EAST OF A LINE FROM KLBB TO KMAF
AND KFST.  DEWPOINT GRADIENT REMAINS RATHER TIGHT AS 70 DEGREE
DEWPOINTS NOT THAT FOR EAST.  AFOREMENTIONED DRYLINE SHOULD SWING
BACK WEST AND MUCH OF AREA SHOULD ONCE AGAIN BE BATHED IN DEWPOINTS
AOA 60 DEGREES.  LATEST IR IMAGERY INDICATES LITTLE ACTIVITY WEST
OF KELP ATTM.  HOWEVER... WV IMAGERY INDICATES LAST SPEED MAX
ROUNDING BASE OF H5 CUTOFF LOW AND THIS SHOULD ALLOW LOW TO BEGIN
LIFTING OUT.  A QUICK PEEK AT LATEST ETA SHOWS A VORT LOBE SWINGING
INTO THE WESTERN FA BETWEEN 16/06Z AND 16/12Z AND THIS SHOULD FIRE
OFF ANOTHER ROUND OF CONVECTION TONIGHT.  THEREFORE... WILL KEEP
CURRENT FORECASTS AS IS.

EARLE

In the hours before

Local storm report, Jun 15, 11:39 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1140 PM CDT SUN JUN 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

556 PM     CARLSBAD                  NM   60 MPH TSTM GUST
06/15/97   EDDY

1015 PM    SANDERSON                 TX   60 MPH TSTM GUST
06/15/97   TERRELL

1020 PM    SANDERSON                 TX   0.88 INCH HAIL
06/15/97   TERRELL

1030 PM    SANDERSO`N                 TX   WIND DAMAGE
06/15/97   TERRELL                        UPROOTED TREES AND DOWNED
                                          POWER LINES
Local storm report, Jun 15, 11:40 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1140 PM CDT SUN JUN 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

556 PM     CARLSBAD                  NM   60 MPH TSTM GUST
06/15/97   EDDY

1015 PM    SANDERSON                 TX   60 MPH TSTM GUST
06/15/97   TERRELL

1020 PM    SANDERSON                 TX   0.88 INCH HAIL
06/15/97   TERRELL

1030 PM    SANDERSON                 TX   WIND DAMAGE
06/15/97   TERRELL                        UPROOTED TREES AND DOWNED
                                          POWER LINES

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:27 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
Jun 15, 8:28 PM CDTSevere Thunderstorm WarningMAFBrewster47 min
Jun 15, 9:59 PM CDTSevere Thunderstorm WarningMAFTerrell46 min
Jun 15, 10:26 PM CDTTornado WarningMAFTerrell34 min
Jun 15, 10:58 PM CDTSevere Thunderstorm WarningMAFTerrell47 min
Jun 16, 12:12 AM CDTSevere Thunderstorm WarningMAFTerrell48 min
Jun 16, 1:44 AM CDTFlash Flood WarningMAFTerrell3 hr
Jun 16, 6:38 PM CDTSevere Thunderstorm WarningMAFScurry62 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.